Best Bounds on Expectations of L-Statistics from Bounded Samples

  • Tomasz Rychlik
Part of the Statistics for Industry and Technology book series (SIT)


We present two optimal bounds on the expectations of arbitrary L-statistics based on i.i.d. samples with a bounded support expressed in the support length units. One depends on the location of the population mean in the support interval, and the other is general. The results are explicitly described in the special cases of single-order statistics and their differences.

Keywords and phrases:

Bounded variable i.i.d. sample order statistic L-statistic Moriguti inequality 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnold, B.C. (1985). p-Norm bounds on the expectation of the maximum of possibly dependent sample, Journal of Multivariate Analysis, 17, 316–332.zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Arnold, B. C., and Balakrishnan, N. (1989). Relations, Bounds, and Approximations for Order Statistics, Lecture Notes in Statistics, Vol. 53, Springer-Verlag, New York.zbMATHGoogle Scholar
  3. 3.
    Balakrishnan, N. (1993). A simple application of binomial-negative binomial relationship in the derivation of sharp bounds for moments of order statistics based on greatest convex minorants, Statistics_&Probability Letters, 18, 301–305.zbMATHGoogle Scholar
  4. 4.
    Balakrishnan, N. and Rychlik, T. (2006). Evaluating expectations of L-statistics by the Steffensen inequality. Metrika (to appear).Google Scholar
  5. 5.
    Gajek, L., and Okolewski A. (2000). Sharp bounds on moments of generalized order statistics, Metrika, 52, 27–43.zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Gumbel, E. J. (1954). The maxima of the mean largest value and of the range, Annals of Mathematical Statistics, 25, 76–84.MathSciNetGoogle Scholar
  7. 7.
    Hartley, H. O., and David, H. A. (1954). Universal bounds for mean range and extreme observation, Annals of Mathematical Statistics, 25, 85–99.MathSciNetGoogle Scholar
  8. 8.
    Moriguti, S. (1953). A modification of Schwarz’s inequality with applications to distributions, Annals of Mathematical Statistics, 24, 107–113.MathSciNetGoogle Scholar
  9. 9.
    Nagaraja, H. N. (1981). Some finite sample results for the selection differential, Annals of the Institute of Statistical Mathematics, 33, 437–448.zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Plackett, R. L. (1947). Limits of the ratio of mean range to standard deviation, Biometrika, 34, 120–122.zbMATHMathSciNetGoogle Scholar
  11. 11.
    Rustagi, J. S. (1957). On minimizing and maximizing a certain integral with statistical applications, Annals of Mathematical Statistics, 28, 309–328.MathSciNetGoogle Scholar
  12. 12.
    Rychlik, T. (1998). Bounds on expectations of L-estimates, In Order Statistics: Theory_& Methods (Eds., N. Balakrishnan and C. R. Rao), Handbook of Statistics, Vol. 16, pp. 105–145, North-Holland, Amsterdam.CrossRefGoogle Scholar
  13. 13.
    Rychlik, T. (2001). Projecting Statistical Functionals, Lecture Notes in Statistics, Vol. 160, Springer-Verlag, New York.zbMATHGoogle Scholar

Copyright information

© Birkhäuser Boston 2006

Authors and Affiliations

  • Tomasz Rychlik
    • 1
  1. 1.Polish Academy of SciencesToruńPoland

Personalised recommendations